Kansas, 2001

Hail in Kansas, October 4, 2001

October 4, 2001 · NWS DDC · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 4, 1:37 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Oct 4, 1:37 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT THU OCT 4 2001

SCATTERED STORMS SHOULD DEVELOP ALONG STATIONARY BOUNDARY THIS
EVENING TO THE SE OF DDC. THIS ACTIVITY SHOULD DEVELOP INTO A LINE
AND PROGRESS SE ACROSS P28. SO WE WILL GO 70% POPS SE CORNER. STRONG
700MB FRONT MOVES ACROSS THE CWA FROM NORTH TO SOUTH OVERNIGHT. ETA
SOUNDINGS SHOW 90+ RH VALUES ALONG THIS FRONT FROM 750-600MB. LAPSE
RATES IN THE MOIST LAYER ARE MOIST ADIABATIC. SO WITH DECENT LIFT
THERE SHOULD BE A BAND OF LIGHT SHOWERS DEVELOPING OVERNIGHT. SO WE
WILL GO 40% POPS FOR DDC/HYS AND 20% FOR THE WEST. SHOWERS SHOULD
EXIT THE AREA BY MID-MORNING FRIDAY. STRONG SUBSIDENCE BEHIND THE
WAVE WILL ENCOURAGE CLEARING BY EARLY AFTERNOON. ETA 850MB TEMPS
SUGGESTS HIGHS IN THE LOW 50S FRIDAY. RIDGE AXIS MOVES NW-SE ACROSS
THE AREA FRIDAY NIGHT. SOUTH WINDS START TO INCREASE IN THE NORTH
AND WEST OVERNIGHT. THE SE SHOULD HAVE LIGHT WINDS FOR MOST OF THE
NIGHT. THEREFORE LOWS SHOULD BE SIMILAR ACROSS THE AREA IN THE LOW
30S. FROST ADVISORY MAY BE NEEDED IN LATER SHIFT.

ETA SUGGESTS 850 TEMPS WILL WARM TO AROUND 10C AT DDC BY SATURDAY
AFTERNOON. WITH FULL SUN TEMPS SHOULD WARM INTO THE MID 60S MOST
PLACES...WITH SLIGHTLY COOLER TEMPS EAST.

EXTENDED DISCUSSION...

WESTERLIES APPEAR TO BE STRENGTHENING OVER THE CNTL PACIFIC WITH
SEVERAL EMBEDDED WAVES NOTED FROM W/V LOOP WEST OF OUR E PACIFIC/W
CONUS RIDGE. ALL MODELS CONTINUE TO AGREE WITH RIDGING ALOFT
SHIFTING EAST LATE THIS WEEKEND AND CROSS THE PLAINS. THIS SHOULD
BEGIN TO ERODE THE COLD AIR IN OUR WESTERN MOST CWA BY SUNDAY BUT
WITH WHAT APPEARS TO BE ANOTHER VORT LOBE DROPPING SOUTH ACROSS THE
WESTERN GREAT LAKES SAT NIGHT THE EASTERN QUARTER MAY REMAIN IN THE
COOLER AIR FOR ONE MORE DAY AS THE SFC HIGHS MOVES SOUTH ACROSS OK
AND N TX.

WITH LEE TROF AND DOWNSLOPE FLOW DEVELOPING SUNDAY AND LINGERING
INTO MONDAY WILL BUMP TEMPS TO NEAR 70 IN THE WEST FOR HIGHS MONDAY.
FOR THE EAST WILL KEEP READINGS IN THE MID TO UPPER 60S. THE
UPPER TROF EARLY NEXT WEEK NOW PROGGED TO WEAKER AND MORE
PROGRESSIVE. GIVEN THE STRENGTHENING WESTERLIES AND OPTING TO ACCEPT
THIS SOLUTION AT THIS TIME. THE QUESTION THEN BECOMES WILL WE BE
ABLE TO GET MOISTURE BACK QUICK ENOUGH FOR CONVECTION TO DEVELOP
WITH ITS PASSAGE. AT THIS TIME THE POTENTIAL DOES EXISTS BUT
MOISTURE RETURN LOOKS QUESTIONABLE. THEREFORE WILL OPT TO LEAVE
MONDAY DRY. THE NEXT IN THE SERIES OF WAVES THEN PROGGED TO APPROACH
THE AREA MID WEEK SO WILL CONTINUE WITH THE MENTION OF PCPN TUES AND
WED.  AS FOR TEMPS WITH THE W/NW FLOW TEMPS SHOULD REBOUND EARLY
NEXT WEEK SO KEEP MENTION OF 70S ON TUES FOR MUCH OF THE AREA AND
COOL TEMPS DOWN SLIGHTLY DUE TO POTENTIAL CLOUD COVER WED AND THU

SEE ZFP FOR EXTENDED FORECAST.

THE OUTLOOK FOR FRIDAY OCTOBER 12TH THROUGH SUNDAY OCTOBER 14TH
CALLS FOR BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 045/053 032/065 036 420
GCK 043/053 032/065 035 320
EHA 044/053 032/066 038 210
LBL 046/053 032/065 038 320
HYS 041/053 031/061 034 420
P28 049/053 032/062 036 720

.DDC...NONE.

FINCH

In the hours before

Special weather statement, Oct 4, 2:55 PM CST, 2 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT THU OCT 4 2001

...FREEZING TEMPERATURES AND FROST ARE POSSIBLE FRIDAY NIGHT IN PARTS
OF CENTRAL AND WESTERN KANSAS...

THE FIRST MORNING OF FREEZING TEMPERATURES OF THE SEASON WILL HIT
PARTS OF CENTRAL AND WESTERN KANSAS FRIDAY NIGHT.  LOWS SATURDAY
MORNING WILL DIP TO NEAR 30 DEGREES IN THE SCOTT CITY...GARDEN
CITY...DIGHTON AND WAKEENEY AREAS...WITH BELOW FREEZING CONDITIONS
POSSIBLE FOR 1 TO 3 HOURS. JUST EAST ACROSS THE REST OF SOUTHWESTERN
KANSAS...IN THE HAYS...DODGE CITY...ELKHART...LIBERAL...LARNED...
PRATT AND MEDICINE LODGE AREAS...TEMPERATURES WILL FALL TO THE LOWER
30S WITH AREAS OF FROST POSSIBLE.

DURING THE DAY FRIDAY...THE BRUNT OF THIS COLD AIR WILL OVERSPREAD
THE AREA FROM NORTHWEST TO SOUTHEAST.  BLUSTERY NORTH WINDS OF 15 TO
30 MPH WILL ACCOMPANY HIGHS IN THE LOWER TO MID 50S.

YOU MAY WANT TAKE MEASURES NOW TO PROTECT ANY OUTDOOR PLANTS
SENSITIVE TO FREEZING TEMPERATURES.  THIS FREEZE IS EXPECTED TO BE
ONLY A ONE MORNING OCCURRENCE...WITH LOWS SUNDAY MORNING
REBOUNDING TO THE MIDDLE TO UPPER 30S.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE

HTTP://WWW.CRH.NOAA.GOV/DDC/

BURGERT/FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barber

When
October 4, 5:30 PM CST
Where
Barber County, 3 mi E of Sharon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -98.383

Hail, Comanche

When
October 4, 6:00 PM CST
Where
Comanche County, 1 mi S of Buttermilk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -99.333

Hail, Comanche

When
October 4, 6:05 PM CST
Where
Comanche County, 1 mi E of Buttermilk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -99.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5271803, 5271861, 5271862.